Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 162, NWS Amarillo, TX

July 14, 1997Ochiltree County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jul 14, 1997, 5:12 PM CDT for Ochiltree County, Texas. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 14, 1997, 5:12 PM CDT (22:12 UTC)
Expired
Jul 14, 1997, 6:15 PM CDT
In force
63 min
Issued by
NWS Amarillo, TX
Area
Whole counties

County Ochiltree County, TX

The radar

The Amarillo radar (KAMA), 141 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 5:15 PM CDTHail 1.75Perryton, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 4:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

W. Woodward Airport, OK (KWWR), launched 12:00Z, 10.2 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, W. Woodward Airport, OK at 12:00Z on 1997-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1672 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, W. Woodward Airport, OK at 12:00Z on 1997-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1672 J/kg
Mixed-layer CIN
-231 J/kg
Mixed-layer LCL
1392 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAMA 142212 RRA
SVRAMA
TXC357-142315-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
512 PM CDT MON JUL 14 1997
 
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  615 PM CDT
FOR THE PEOPLE IN THE FOLLOWING LOCATION...
 
IN THE TEXAS PANHANDLE
 
   ...OCHILTREE COUNTY
 
AT 511 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE
THUNDERSTORMS FROM 10 MILES WEST OF PERRYTON TO THE SOUTHWEST CORNER OF
OCHILTREE COUNTY. ANOTHER SEVERE THUNDERSTORM WAS LOCATED
JUST SOUTH OF WOLF CREEK PARK. THE STORMS WERE MOVING SOUTHEAST AT
10 MPH.
 
WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS.  DO NOT HSTAND BY
WINDOWS.  UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES AND
ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED.  DAMAGING
WIND...LARGE HAIL...VERY HEAVY RAIN AND DEADLY LIGHTNING ARE
POSSIBLE IN SEVERE THUNDERSTORMS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 3:06 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Jul 14, 3:06 PM CDT, 2 hours 6 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
305 PM CDT MON JUL 14 1997

COOLER MIDLVLS IN THE EASTERN SECTIONS WILL SET UP GOOD LAPSE RATES
ALONG WITH AN AMPLE SUPPLY OF MOISTURE.  WILL INCLUDE CHANCE
OF EVENING SHOWERS IN EASTERN SECTIONS.

RIDGING IS IN PROGRESS TO THE WEST AND WILL EXTEND OVER THE PNHDLS
THROUGH THE EARLY WEEK.  WILL EDGE TEMPS UPWARD AS ATMOSPHERE HEATS
UP.  THE PATTERN  WILL MAINTAIN SOUTHERLY SURFACE FLOW THROUGH
MIDWEEK.

NO BIG CHANGES PLANNED TO CURRENT EXTENDED.  THE THING TO WATCH
SEEMS TO BE THE TROPICAL SYSTEM FORMING ON THE COAST OF MEXICO WHICH
IS SET TO MOVE NW.  SOME ENTRAINMENT OF MOSTURE FROM THIS SYSTEM
COU:LD RAISE THE PROSPECTS FOR PRECIP LATER IN THE WEEK.

.AMA...
TX...NONE.
OK...NONE.

WYNNE

In the hours before

Local storm report, Jul 14, 5:12 PM CDT, 0 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO, TX
512 PM CDT MON JUL 14 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    3 SE HARDESTY             OK   1 INCH HAIL
07/14/97   TEXAS                          REPORTED BY KGYN RADIO

0503 PM    7 W PERRYTON              TX   .88 INCH HAIL
07/14/97   OCHILTREE                      REPORTED BY SHERIFFS
                                          OFFICE

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 4:32 PM CDTSevere Thunderstorm WarningAMAHansford, Ochiltree58 min
Jul 14, 5:21 PM CDTSevere Thunderstorm WarningAMAHansford54 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.